Alabama, 2009

Damaging Wind in Alabama, August 4, 2009

August 4, 2009 · NWS MOB · 1 event in 1 county or zone

A thunderstorm produced strong winds that downed trees and power lines in southwest Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

A thunderstorm produced strong winds that downed trees and power lines in southwest Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Aug 4, 3:05 PM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Aug 4, 3:05 PM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
405 PM CDT TUE AUG 4 2009

.SHORT TERM TONIGHT THROUGH THURSDAY NIGHT...SCATTERED SHOWERS AND
THUNDERSTORMS HAVE DEVELOPED AGAIN THIS AFTERNOON...SHORTLY AFTER
THE CONVECTIVE TEMPERATURE WAS REACH. COVERAGE OF PRECIP OVER THE
LAST TWO DAYS HAS BEEN UNDERDONE BY THE GFS MODEL...WITH THE NAM
SEEMING TO HAVE A GOOD HANDLE ON THE SITUATION. LATEST MODEL DATA IS
SHOWING THAT THE EASTERN EXTENSION OF AN UPPER RIDGE FROM THE LARGE
HIGH BUILDING OVER THE SOUTHERN PLAINS WILL BE WEAKER THEN EXPECTED
THROUGH THE SHORT TERM. THE CONVECTION WILL STILL BE INITIATED BY
STRONG AFTERNOON SURFACE HEATING...BUT COVERAGE WILL BE HIGHER THAN
THEN THE GFS HAS BEEN ADVERTISING. THEREFORE WENT WITH 30-40 PERCENT
FOR WEDNESDAY AND THURSDAY...WITH SEVERAL STRONG TO SEVERE STORMS.
DAYTIME. HIGH TEMPERATURES WILL BE IN THE MID 90S INLAND EACH
DAY...EXCEPT LOWER 90S ALONG THE COAST. OVERNIGHT LOWS WILL BE IN
THE LOWER 70S INLAND...AND THE MID 70S ALONG THE COAST. /22

.LONG TERM THURSDAY THROUGH MONDAY...UPPER HIGH EVENTUALLY BUILD
ACROSS THE DEEP SOUTH...WITH THE SURFACE RIDGE REMAINING ACROSS THE
NORTHERN GULF OF MEXICO. THIS WILL RESULT IN LESS CONVECTIVE
COVERAGE OVER THE WEEKEND. MODELS SHOW EASTERLY WAVES MOVING AROUND
THE SOUTHERN SIDE OF THE RIDGE AS IT SHIFTS EAST OF THE CENTRAL GULF
COAST LATE THIS WEEKEND INTO EARLY NEXT. THESE WAVES COMBINED WITH
PRECIPITABLE WATER VALUES INCREASING BACK TO NEAR 2 INCHES WILL
RESULT IN INCREASING RAIN CHANCES FOR THE LAST PART OF THE PERIOD.
/22

&&

.MARINE...HIGH PRESSURE OVER THE NORTH CENTRAL GULF WILL GRADUALLY
WEAKEN THROUGH THE REMAINDER OF THE WEEK. A LIGHT WEST TO SOUTHWEST
FLOW WILL BECOME MOSTLY SOUTH LATE IN THE WEEK. SEAS WILL RANGE FROM
1 TO 2 FEET. WINDS AND SEAS WILL BE HIGHER NEAR SHOWERS AND
THUNDERSTORMS THROUGH MOST OF THE WEEK. /32

&&

.AVIATION 18Z ISSUANCE...VFR CONDITIONS MOSTLY...EXCEPT MVFR TO
IFR CONDITIONS NEAR SCATTERED SHOWERS AND THUNDERSTORMS MOSTLY
DURING THE EVENING HOURS. WEST TO SOUTHWEST WINDS 5 TO 10 KNOTS
BECOMING VARIABLE LESS THAN 5 KNOTS LATE. /32

&&

.FIRE WEATHER...A BUILDING UPPER LEVEL RIDGE WILL MAINTAIN ISOLATED
TO SCATTERED SHOWERS AND THUNDERSTORMS...MAINLY DURING THE DAY.
RELATIVE HUMIDITY LEVELS ARE EXPECTED TO REMAIN WELL ABOVE CRITICAL
LEVELS. /22

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      74  94  74  93 /  20  30  20  40
PENSACOLA   75  93  76  90 /  20  30  20  30
DESTIN      78  90  78  89 /  20  20  20  30
EVERGREEN   71  94  72  94 /  20  30  20  40
WAYNESBORO  72  95  72  95 /  20  30  20  30
CAMDEN      72  94  72  94 /  20  30  20  40

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Aug 4, 5:00 AM CST, 11 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
600 AM CDT TUE AUG 4 2009

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-051100-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE
BAY-COASTAL WATERS FROM DESTIN FL TO PASCAGOULA MS OUT 60 NM-
WAYNE-PERRY-GREENE-STONE-GEORGE-
600 AM CDT TUE AUG 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...SOUTHEAST MISSISSIPPI...THE WEST
FLORIDA PANHANDLE AND THE COASTAL WATERS OF ALABAMA AND THE WEST
FLORIDA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER THIS MORNING.
FREQUENT LIGHTNING...WIND GUSTS OF 40 TO 50 MPH...AND BRIEF BUT
HEAVY RAIN WILL BE POSSIBLE.  A FEW STRONGER STORMS DEVELOPING
INITIALLY OVER THE WESTERN SECTIONS MAY PRODUCE BRIEF WIND GUST IN
EXCESS OF 50 MPH ALONG WITH SOME HAIL.  STRONGER STORMS ARE ALSO
POSSIBLE LATER THIS AFTERNOON OVER THE WEST FLORIDA PANHANDLE AND
SOUTH CENTRAL ALABAMA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED THUNDERSTORMS ARE IN THE FORECAST THROUGH THE OUTLOOK
PERIOD...MOST LIKELY OCCURRENCE WILL BE IN THE AFTERNOONS WITH
LIGHTNING THE GREATEST HAZARD.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS IS NOT EXPECTED
TO BE REQUIRED AT THIS TIME.

In the hours before

Special weather statement, Aug 4, 1:23 PM CST, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
223 PM CDT TUE AUG 4 2009

ALZ056-042015-
CONECUH-
INCLUDING THE CITIES OF...EVERGREEN...
223 PM CDT TUE AUG 4 2009

...A STRONG THUNDERSTORM WILL AFFECT CONECUH COUNTY...

AT 222 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR NICHBURG...MOVING SOUTHEAST AT 10 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
BELLEVILLE...RANGE...LENOX...I65 AND AL 83 AND I65 AND US 84 THROUGH
315 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.
Special weather statement, Aug 4, 1:50 PM CST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
250 PM CDT TUE AUG 4 2009

ALZ057-042030-
BUTLER-
250 PM CDT TUE AUG 4 2009

...A STRONG THUNDERSTORM WILL AFFECT BUTLER COUNTY...

AT 248 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES SOUTHWEST OF BUTLER SPRINGS...MOVING
SOUTHEAST AT 15 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
STARLINGTON...BOLLING...I65 AND AL 106 AND GEORGIANA THROUGH 330 PM
CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 45 TO 55 MPH. WINDS THIS STRONG COULD
BRING DOWN DEAD OR DISEASED TREES AND LARGE LIMBS RESULTING IN
SERIOUS INJURY OR PROPERTY DAMAGE. LOCAL LOSS OF ELECTRICAL POWER MAY
RESULT FROM DOWNED POWER LINES. EXERCISE EXTREME CAUTION WHEN
OUTDOORS DURING SUCH STRONG WINDS...OR SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THE STORM HAS PASSED.
Special weather statement, Aug 4, 1:56 PM CST, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
256 PM CDT TUE AUG 4 2009

ALZ061>064-042045-
UPPER MOBILE-UPPER BALDWIN-LOWER BALDWIN-LOWER MOBILE-
INCLUDING THE CITIES OF...DOWNTOWN MOBILE...
256 PM CDT TUE AUG 4 2009

...STRONG THUNDERSTORMS WILL AFFECT BALDWIN AND MOBILE COUNTIES...

AT 254 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF STRONG THUNDERSTORMS 2 MILES NORTHEAST OF CHICKASAW...MOVING
SOUTHEAST AT 10 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
PRICHARD...COCHRANE BRIDGE...MOBILE INFIRMARY...AIRPORT AND
GOVERNMENT AND LADD STADIUM THROUGH 345 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 45 TO 55 MPH. WINDS THIS STRONG COULD
BRING DOWN DEAD OR DISEASED TREES AND LARGE LIMBS RESULTING IN
SERIOUS INJURY OR PROPERTY DAMAGE. LOCAL LOSS OF ELECTRICAL POWER MAY
RESULT FROM DOWNED POWER LINES. EXERCISE EXTREME CAUTION WHEN
OUTDOORS DURING SUCH STRONG WINDS...OR SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THE STORM HAS PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF 1 TO 2 INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND
LOW LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR
VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO
ALLOW A SAFE CROSSING.
Special weather statement, Aug 4, 2:29 PM CST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
329 PM CDT TUE AUG 4 2009

FLZ002>004-042115-
INLAND SANTA ROSA-COASTAL ESCAMBIA-COASTAL SANTA ROSA-
329 PM CDT TUE AUG 4 2009

...A STRONG THUNDERSTORM WILL AFFECT ESCAMBIA AND SANTA ROSA
COUNTIES...

AT 328 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR GONZALEZ...MOVING NORTHEAST AT 5 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
COTTAGE HILL...FERRY PASS AND PACE THROUGH 415 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 45 TO 55 MPH. WINDS THIS STRONG COULD
BRING DOWN DEAD OR DISEASED TREES AND LARGE LIMBS RESULTING IN
SERIOUS INJURY OR PROPERTY DAMAGE. LOCAL LOSS OF ELECTRICAL POWER MAY
RESULT FROM DOWNED POWER LINES. EXERCISE EXTREME CAUTION WHEN
OUTDOORS DURING SUCH STRONG WINDS...OR SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THE STORM HAS PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF 1 TO 2 INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE
INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A
SAFE CROSSING.
Special weather statement, Aug 4, 2:52 PM CST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
352 PM CDT TUE AUG 4 2009

ALZ063-042130-
LOWER MOBILE-
352 PM CDT TUE AUG 4 2009

...A STRONG THUNDERSTORM WILL AFFECT MOBILE COUNTY...

AT 351 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 2 MILES SOUTHWEST OF HOLLINGERS ISLAND...MOVING
SOUTHEAST AT 10 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
LAURENDINE...BELLEFONTAINE...SOUTH ORCHARD AND MON LOUIS THROUGH 430
PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 45 TO 55 MPH. WINDS THIS STRONG COULD
BRING DOWN DEAD OR DISEASED TREES AND LARGE LIMBS RESULTING IN
SERIOUS INJURY OR PROPERTY DAMAGE. LOCAL LOSS OF ELECTRICAL POWER MAY
RESULT FROM DOWNED POWER LINES. EXERCISE EXTREME CAUTION WHEN
OUTDOORS DURING SUCH STRONG WINDS...OR SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THE STORM HAS PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF 1 TO 2 INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE
INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A
SAFE CROSSING.

The radar

The Mobile radar (KMOB), 75 km away, was scanning. The volume nearest the first event began at 22:16 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Baldwin

When
August 4, 4:15 PM CST to 4:17 PM CST
Where
Baldwin County, Seminole
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
30.520, -87.480

Winds estimated at 60 mph downed trees and power lines near Seminole.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2009Every state in 2009This day in weather historyWarnings in Alabama, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 195373.